Colorado, 2025Damaging Wind in Colorado, August 14, 2025
August 14, 2025 · NWS GLD · 1 event in 1 county or zone
Decaying showers and storms across eastern Colorado led to a 69 mph wind gust in Flagler.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Decaying showers and storms across eastern Colorado led to a 69 mph wind gust in Flagler.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 4:17 PM MST, 3 hours 58 minutes earlier. Its key messages:
- Chance for severe weather this afternoon and evening with wind gusts up to 70 mph as the main hazard. Large hail and blowing dust are also possible. Favored area is Eastern Colorado and adjacent counties.
- Generally dry and warm conditions are forecast through the weekend with mostly clear skies and high temperatures in the 90s and 100s.
Area forecast discussion, Aug 14, 4:17 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Thu Aug 14 2025
.KEY MESSAGES...
- Chance for severe weather this afternoon and evening with wind
gusts up to 70 mph as the main hazard. Large hail and blowing
dust are also possible. Favored area is Eastern Colorado and
adjacent counties.
- Generally dry and warm conditions are forecast through the
weekend with mostly clear skies and high temperatures in the
90s and 100s.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1147 AM MDT Thu Aug 14 2025
For this afternoon, temperatures remain forecast to peak around 100
degrees. A few locales east of Highway 83 could still heat index
values between 100-105 degrees. Winds should remain roughly from the
south around 10-15 mph with occasional gusts up to 30 mph. Current
observations show the center of the low pressure over the High
Plains extending down into the area which is causing winds to become
more from the north for locales near the Tri-State border. For
locales underneath the center of the low, the winds will likely vary
in direction while trying to remain from the south.
On top of varying the winds, this low pressure system is also
forecast to be a focus for storm development later in the afternoon.
With the convergence zone set up, storms should be able to fire up
in Eastern Colorado and adjacent counties and try to move off to the
northeast. They are forecast to form in an environment with marginal
support due to lower dewpoints in the 50s and the continued upper
subsidence. With this, most storms attempts should fail or lead to
short lived storms. Any of these storms could produce wind gusts
around 50-60 mph (70 max) with the drier air allowing for higher
DCAPE and leading to inverted V soundings. If a storm can survive
long enough, large hail could become a possibility with MUCAPE
around 1500-2000 J/kg and mid-level lapse rates around 9 C/km.
Another concern with storms is the potential for patches of dense
blowing dust with the recent and dry conditions. We may end up being
too mixed for near-zero visibility, but will watch closely through
the afternoon and evening.
Tonight, the center of the low pressure is forecast to re-center
further north with pressure gradient becoming a bit more diffuse
over the area. With this, the storm risk should end shortly after
midnight and allow for skies to clear. With winds remaining from the
south around 10 mph and the early cloud cover, lows should only drop
into the 60s and 70s.
For Friday, another similar day is forecast with high temperatures
around 100 as we remain under the upper ridging. That being said, an
upper trough is forecast to become more pronounced upstream over the
western coast. This should send a shortwave upstream over the area,
while also helping the surface low pressure recenter down closer to
the area. With this, storms will be possible again tomorrow
depending on how much dry air gets pulled into the area. The
forecast currently calls for dewpoints to drop into the 40s, which
would lower instability and storm chances with the continued weak
upper subsidence. That being said, severe storms should be possible
again with wind gusts up to 70 mph and large hail possible for any
storm that could sustain itself. The favored area would again be
Eastern Colorado and adjacent counties.
Tomorrow night would be similar to tonight with lows dropping into
the 60s and 70s with slowly clearing skies.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 127 PM MDT Thu Aug 14 2025
For the weekend, the pattern is forecast to remain similar to the
end of the work week with an upper ridge over the Plains with a
trough upstream. This is forecast to lead to similar conditions with
high temperatures around 100 and afternoon/evening chances for
showers/storms. There could be some severe storms as shortwaves are
forecast to continue to move near the area, especially Saturday when
the upper ridge is forecast to be at it lowest amplitude.
Going into next week, the forecast currently favors an omega pattern
setting up, with ridging over the area. If the ridge is
unobstructed, we can expect more day with high temperatures around
100 and generally dry conditions. Winds would also likely remain
below 25 mph. That all being said, ensembles continue to suggest
that a trough will try and dig into the Great Lakes region next
week. Depending on how far west this trough can dig down, we may not
be under the ridge axis which would favor more cloud cover, highs in
the 90s, and more chances for storms. Even without the trough
digging in, ensemble guidance is suggesting the upper ridge may not
remain amplified for long and could shift out of the area by the end
of the work week.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 508 PM MDT Thu Aug 14 2025
VFR conditions are expected to persist through the period.
Storms look to remain west of both TAF sites this evening, with
only a 10-15% chance of them impacting either KGLD or KMCK.
Winds will generally remain gusty over the period, but KMCK is
expected to have a calmer period overnight. If the inversion
does not form at KMCK, gusts of 15-25 kts overnight will be
common, but there is 75% confidence that only occasional gusts
will occur. Also, we cannot rule out the potential for LLWS at
both sites tonight and tomorrow night. If surface winds are
reporting under 5 kts, there would likely be LLWS at 400 feet
AGL from the south at 35-45 MPH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...CA
Hazardous weather outlook, Aug 14, 11:40 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Thu Aug 14 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1240 PM MDT Thu Aug 14 2025 /140 PM CDT Thu Aug 14 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Air temperatures and heat indices of around 100 to 105 this
afternoon will impact those who are sensitive to heat, especially
those without cooling/hydration.
Scattered thunderstorms will develop after 3 PM MT this afternoon in
northeast Colorado, then move into adjacent areas of northwest
Kansas and southwest Nebraska this evening. Stronger storms may
produce wind gusts of up to 60 mph, large hail, and some reduced
visibility in blowing dust. A landspout may also occur.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Air temperatures and heat indices of around 100 to 105 this
afternoon will impact those who are sensitive to heat, especially
those without cooling/hydration.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Aug 14, 8:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
905 PM MDT Thu Aug 14 2025
COZ090-150330-
Yuma County CO-
905 PM MDT Thu Aug 14 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN YUMA COUNTY THROUGH
930 PM MDT...
At 905 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 15 miles south of Yuma to
16 miles northeast of Arickaree School to 10 miles northeast of Cope.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 10250 3984 10243 3968 10280 4016 10280
TIME...MOT...LOC 0305Z 229DEG 31KT 3992 10283 3988 10277 3980 10275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 14, 8:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
908 PM MDT Thu Aug 14 2025
COZ091-092-150345-
Kit Carson County CO-Cheyenne County CO-
908 PM MDT Thu Aug 14 2025
...GUSTY SHOWERS WILL IMPACT NORTH CENTRAL CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 945 PM MDT...
At 908 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 7 miles east of Arriba to 3 miles east of Flagler to
14 miles south of Seibert. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Flagler and Seibert around 915 PM MDT.
Vona around 925 PM MDT.
This includes Interstate 70 in Colorado between mile markers 390 and
426.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 10315 3957 10270 3921 10242 3897 10284
3915 10316
TIME...MOT...LOC 0308Z 223DEG 25KT 3928 10314 3928 10301 3909 10284
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AlexanderThunderstorm Wind, Kit Carson
- When
- August 14, 8:15 PM MST
- Where
- Kit Carson County, 0.53 mi E of Flagler
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.300, -103.060
Weather Underground site named KCOFLAGL2 reported the wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, August 14 to 15, 2025$71,000 · 50 kt wind · 11 events
- Excessive Heat and Heat in Kentucky, August 14 to 19, 202529 events
- Excessive Heat and Heat in Illinois, August 14 to 19, 202527 events
- Flash Flood and Lightning Strike in Louisiana, August 14, 2025$30,000 · 3 events
- Heat in Texas, August 14 to 20, 202517 events
- Excessive Heat and Heat in Missouri, August 14 to 19, 202516 events
- Damaging Winds and Strong Wind in Utah, August 14 to 15, 2025$12,000 · 58 kt wind · 10 events
- Damaging Wind in Virginia, August 14, 2025$15,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 14 to 18, 20251 in hail · 8 events
- Flash Flooding in Virginia, August 14, 20257 events
- Hail in Minnesota, August 14, 20252.75 in hail · 6 events
- Hail and Damaging Winds in Massachusetts, August 14, 2025$8,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281369.